Hello, I started taking Metformin 500 mg with breakfast and at bedtime two weeks ago. Last night I had such sharp pain in my lower abdomen I thought I would die. Fortunately I am still alive. Any thoughts about what can I take it with? Thank you for your experiences
I would ask your doctor for “extended release” versions of Metformin (ER or XR). They then become less intense at any one point in time. When I took Metformin, I took my daily dose (4x500mg) with breakfast. It does tend to get better over time.
You can also try slowly titrating up the dose to twice a day. If you haven’t already try it just once a day with food for one week and then go up to twice a day. The extended release MAY work but it doesn’t for everyone and your insurance may not cover it. You can always call your insurance plan (1800# on the insurance card) to see if it would be covered and how much the copay would be.
Metformin ER is pretty inexpensive even without insurance, although it’s covered by most. Whether it works for you would need to be determined, but it certainly simplifies dosing.
I was started on regular Metformin and it made me VERY sick. I immediately requested the ER version and have never had a moments problem with it. I take it in the evening without food and I am on the maximum dosage.
I highly recommend giving it a try.
I had recollections of people having problems affording/insurance issues w/ extended release Metformin products so I doubled checked w/ a friend who works as a pharmacist at Wegmans. He said that out of the 3 types of extended release formulations have your provider write for GENERIC Glucophage XR (extended release). The Fortamet ER (osmotic laser drilled) and Glumetza ER (modified release) formulations are also extended release but typically much more expensive or not well covered by insurance
I took this with a meal during dinner, and around my bedtime (11PM) it just started hitting me with the diarrhea. It wasn’t horrible, but damnnnn…3 times or so throughout the night. Thank the heavens it was spread out and not 30 mins or less.
My Metformin is not extended release, and was told by the pharmacist chat over at Walgreens the diarrhea is normal. My/your body is just adjusting to this new medication, but they did encourage me to talk to my doctor about this.
Thank you for posting your experience with Metformin and if I may ask another question. Has anyone experience constipation and lower abdomen pain when trying to go to the bathroom while on Metformin?